West Virginia, 2014Winter Storm and Winter Weather in West Virginia, March 16 to 17, 2014
March 16 to 17, 2014 · NWS LWX · 10 events in 10 counties and zones
Two areas of low pressure formed south of the Mid Atlantic. Dry and cold air at the surface led to precipitation to quickly change to snow.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two areas of low pressure formed south of the Mid Atlantic. Dry and cold air at the surface led to precipitation to quickly change to snow. Heavy snow fell across the region with a confined area of greater than 10 inches across the Central Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 16, 8:17 AM EST, 5 hours 43 minutes earlier.
Area forecast discussion, Mar 16, 8:17 AM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
917 AM EDT SUN MAR 16 2014
.SYNOPSIS...
LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL TRACK SOUTH OF
THE AREA TONIGHT AND MONDAY. A WEDGE OF HIGH PRESSURE IS EXPECTED
TO PERSIST OVER THE AREA THROUGH TUESDAY...WITH A COLD FRONT
CROSSING THE REGION ON WEDNESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
A NORTHERLY FLOW AROUND ARCTIC HIGH PRESSURE OVER UPSTATE NEW YORK
WILL CONTINUE TO USHER IN LOW-LEVEL COLD AND DRY AIR TODAY. AN
UPPER-LEVEL TROUGH IS LOCATED OVER THE CENTRAL CONUS AND NORTHERN
STREAM ENERGY IS ATTEMPTING TO PHASE WITH STRONGER SOUTHERN STREAM
ENERGY OVER THE SOUTHERN PLAINS. ALTHOUGH THESE SYSTEMS WILL NOT
COMPLETELY PHASE...THE TROUGH SHOULD STRENGTHEN ENOUGH TO BACK THE
MID-LEVEL FLOW TO THE SOUTHWEST OVER OUR AREA. THEREFORE...HIGH
AND MID-LEVEL CLOUDS WILL QUICKLY INCREASE LATE THIS MORNING AS
WARM AND MOIST AIR ALOFT FROM THE GULF OF MEXICO MOVES OVERHEAD.
THE SURFACE LOW ASSOCIATED WITH THE TROUGH IS LOCATED OVER
ARKANSAS THIS MORNING. THIS LOW WILL TRACK THROUGH THE GULF COAST
STATES THIS AFTERNOON BEFORE MOVING OFF THE MID-ATLANTIC COAST
LATE TONIGHT INTO MONDAY. PLENTY OF WARM AND MOIST AIR FROM THE
GULF OF MEXICO WILL CONTINUE TO OVERRUN THE LOW-LEVEL COLD AND DRY
AIR...CAUSING PRECIPITATION TO OVERSPREAD THE AREA FROM SOUTHWEST
TO NORTHEAST THIS AFTERNOON INTO EARLY THIS EVENING. WITH SOME SUN
THIS MORNING...MAX TEMPS WILL REACH THE 40S ACROSS MOST
LOCATIONS...BUT COLDER ALONG THE RIDGES. PRECIPITATION MAY START
OFF AS A BRIEF PERIOD OF RAIN OR RAIN/SNOW MIX BUT THE THE WARM
LAYER WILL BE QUICKLY ERODED DUE TO EVAPORATIVE COOLING.
THEREFORE...ANY MIXED PRECIPITATION SHOULD QUICKLY CHANGE TO SNOW
IN THE VALLEYS AND ALL SNOW IS EXPECTED ALONG THE RIDGES.
MODEL GUIDANCE IS IN GOOD AGREEMENT THAT SNOW WILL OCCUR ACROSS
THE AREA TONIGHT BEFORE ENDING LATE MONDAY MORNING INTO MONDAY
AFTERNOON FROM NORTHWEST TO SOUTHEAST. TEMPS TONIGHT WILL DROP
WELL BELOW FREEZING DUE TO A NORTHERLY FLOW FROM THE ARCTIC HIGH
OVER UPSTATE NEW YORK. THE HEAVIEST SNOW IS EXPECTED TO BE ACROSS
THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA WHERE SIGNIFICANT
SNOWFALL ACCUMULATIONS ARE EXPECTED. A WINTER STORM WARNING IS IN
EFFECT FOR THESE AREAS. THE GRADIENT BETWEEN SIGNIFICANT SNOWFALL
AND LITTLE SNOWFALL WILL BE NEAR THE MASON-DIXON LINE. THIS ADDS
TO THE UNCERTAINTY IN THE FORECAST FOR NORTHERN MARYLAND INTO THE
EASTERN PANHANDLE OF WEST VIRGINIA. WINTER WEATHER ADVISORIES ARE
IN EFFECT FOR THESE AREAS. LATEST ANALYSIS OF THE GUIDANCE DOES
SHOW THE POTENTIAL FOR MESOSCALE BANDING ACROSS THESE AREAS LATE
TONIGHT INTO MONDAY MORNING...WHICH COULD CAUSE HIGHER SNOWFALL
AMOUNTS. WILL TAKE ANOTHER LOOK AT THIS WITH THE 12Z GUIDANCE
LATER TODAY.
MAX TEMPS MONDAY WILL BE IN THE LOWER 30S ACROSS MOST LOCATIONS.
DESPITE THE COLD TEMPS...THERE SHOULD BE SOME MELTING DURING THE
AFTERNOON HOURS DUE TO THE HIGHER SUN ANGLE THIS TIME OF YEAR.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
STILL HAVE TO WATCH LOW PRESSURE OFF THE SOUTHEAST COAST MONDAY
NIGHT THROUGH TUESDAY NIGHT. NAM SOLUTION IS LARGELY
DISCOUNTED...WHICH SUGGESTS LOW PRESSURE STRONGER AND MORE INLAND
AND PROVIDING SIGNIFICANT PRECIPITATION PARTICULARLY LATE TUESDAY
AND TUESDAY NIGHT. OTHER GUIDANCE SUGGESTS THE STORM WILL BE WELL
ENOUGH OFFSHORE FOR GENERALLY DRY CONDITIONS EXCEPT PERHAPS THE
SOUTHERN FRINGES OF THE CWA. EVEN THE FURTHER OFFSHORE SOLUTION
WOULD STILL LIKELY ALLOW PLENTY OF CLOUDS TO BACK ACROSS THE CWA AND
THERE/S ALSO A SURFACE WEDGE OF SORTS STILL IN PLACE...THUS FAVOR
MOSTLY CLOUDY SKIES WITH TEMPERATURES BELOW NORMAL.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
SHORTWAVE AND COLD FRONT ARE PROGGED TO AFFECT THE CWA
WEDNESDAY...THUS THE CHANCE POPS IN THE FORECAST. IF PRECIP ARRIVES
EARLY ENOUGH WEDNESDAY NORTH AND WEST AREAS COULD HAVE LIGHT WINTRY
PRECIP OTHERWISE PRECIP LOOKS TO BE RAIN ON WEDNESDAY.
THEREAFTER LATEST GUIDANCE SUGGESTS MODERATING TEMPERATURES THROUGH
THE END OF THE WEEK WITH ANOTHER FRONT APPROACHING TOWARD THE END OF
THE WEEK.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED THIS MORNING. RAIN AND SNOW WILL MOVE FROM
SW TO NE ACROSS THE TERMINALS THIS AFTERNOON. RAIN WILL CHANGE TO ALL
SNOW BY EARLY THIS EVENING AND IT WILL END FROM NORTHWEST TO
SOUTHEAST LATE MONDAY MORNING INTO MONDAY AFTERNOON. IFR/SUBIFR
CONDITIONS ARE EXPECTED IN THE SNOW. SUBVFR CIGS MAY HANG AROUND
BEHIND THE SNOW MONDAY NIGHT INTO TUESDAY.
FLIGHT RESTRICTIONS /CIGS/ MAY DEVELOP AGAIN TUESDAY NIGHT INTO
EARLY WEDNESDAY WITH A WEDGE IN PLACE AND AHEAD OF A COLD FRONT.
COLD FRONT WILL BRING A CHANCE OF SHOWERS WEDNESDAY.
&&
.MARINE...
LOW PRESSURE WILL APPROACH FROM THE SRN PLAINS TODAY. NRLY WINDS
WILL INCREASE THIS AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS
ACROSS THE WATERS. A SCA IS IN EFFECT FOR THE MD BAY AND LOWER TIDAL
POTOMAC THIS AFTERNOON AND THROUGH MONDAY. A GALE WARNING IS IN
EFFECT FOR THE LOWER MD BAY ZONES TONIGHT.
SCA CONDITIONS COULD LINGER INTO MONDAY NIGHT OVER A PORTION OF THE
WATERS. THERE IS SOME UNCERTAINTY IN WINDS TUESDAY/TUESDAY NIGHT.
NAM IS LARGELY DISCOUNTED WHICH BRINGS LOW PRESSURE CLOSER TO THE
COAST WITH GALES. PREFER A FURTHER SOUTHEAST SOLUTION...BUT SCA
CONDITIONS COULD OCCUR DURING THIS TIME.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 2 PM EDT MONDAY
FOR DCZ001.
MD...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 2 PM EDT
MONDAY FOR MDZ003-501-502.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 2 PM EDT
MONDAY FOR MDZ004>007-010-011.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 2 PM EDT MONDAY
FOR MDZ009-013-014-016>018.
VA...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 2 PM EDT
MONDAY FOR VAZ028-031.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 2 PM EDT
MONDAY FOR VAZ025-026-036>038-503-504.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 2 PM EDT
MONDAY FOR VAZ027-029-030-039-040-050-051-056-501-502.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 2 PM EDT MONDAY
FOR VAZ042-052>055-057.
WV...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 2 PM EDT
MONDAY FOR WVZ050>053-503-504.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 2 PM EDT
MONDAY FOR WVZ505-506.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 2 PM EDT
MONDAY FOR WVZ055-501-502.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT MONDAY
FOR ANZ530>533-537>542.
SMALL CRAFT ADVISORY FROM 6 PM TO 10 PM EDT THIS EVENING FOR
ANZ534-543.
SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EDT MONDAY FOR ANZ534-
543.
GALE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT MONDAY FOR
ANZ534-543.
&&
SYNOPSIS...BPP/HAS
NEAR TERM...BJL/HAS
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...BJL/BPP/HAS
MARINE...BPP/HASHazardous weather outlook, Mar 16, 1:03 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT SUN MAR 16 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
203 PM EDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
BEGINNING EARLY THIS EVENING ACROSS THE OUTLOOK AREA. PLEASE
REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER DETAILS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS
TONIGHT...EXCEPT FOR A GALE WARNING OVERNIGHT ACROSS THE
CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT AND THE LOWER TIDAL
POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES CONTINUE
THROUGH EARLY MONDAY AFTERNOON.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS MONDAY
MORNING...AND FOR THE LOWER TIDAL POTOMAC RIVER AND MARYLAND
CHESAPEAKE BAY MONDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
203 PM EDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
BEGINNING THIS AFTERNOON WEST OF THE BLUE RIDGE AND ACROSS THE
CENTRAL VIRGINIA FOOTHILLS...AND BEGINNING EARLY THIS EVENING
ACROSS THE REMAINDER OF THE OUTLOOK AREA EAST OF THE BLUE RIDGE.
PLEASE REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES CONTINUE
THROUGH EARLY MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Western Pendleton
- When
- March 16, 2:00 PM EST to March 17, 10:00 AM EST
- Where
- Western Pendleton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
Snow accumulation of five or more inches was measured at Cherry Grove.
Winter Storm, Eastern Pendleton
- When
- March 16, 2:00 PM EST to March 17, 10:00 AM EST
- Where
- Eastern Pendleton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
Snow accumulation of five or more inches was measured at surrounding locations.
Winter Storm, Hardy
- When
- March 16, 4:00 PM EST to March 17, 12:00 PM EST
- Where
- Hardy forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.008, -78.858 (the zone’s center; the record gives no point)
Snow accumulation of five or more inches was measured at Moorefield.
Winter Storm, Eastern Grant
- When
- March 16, 4:00 PM EST to March 17, 12:00 PM EST
- Where
- Eastern Grant forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.105, -79.196 (the zone’s center; the record gives no point)
Snow accumulation of five or more inches was measured at Petersburg.
Winter Storm, Western Mineral
- When
- March 16, 4:00 PM EST to March 17, 12:00 PM EST
- Where
- Western Mineral forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.415, -78.944 (the zone’s center; the record gives no point)
Snow accumulation of five or more inches was measured at surrounding locations.
Winter Weather, Eastern Mineral
- When
- March 16, 4:00 PM EST to March 17, 12:00 PM EST
- Where
- Eastern Mineral forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.415, -78.944 (the zone’s center; the record gives no point)
Snow accumulation of two or more inches was measured at surrounding locations.
Winter Storm, Western Grant
- When
- March 16, 4:00 PM EST to March 17, 12:00 PM EST
- Where
- Western Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.105, -79.196 (the zone’s center; the record gives no point)
Snow accumulation of five or more inches was measured at Bayard.
Winter Storm, Jefferson
- When
- March 16, 6:00 PM EST to March 17, 2:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -77.863 (the zone’s center; the record gives no point)
Snow accumulation of five or more inches was measured at Charles Town.
Winter Storm, Berkeley
- When
- March 16, 6:00 PM EST to March 17, 2:00 PM EST
- Where
- Berkeley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.464, -78.027 (the zone’s center; the record gives no point)
Snow accumulation of five or more inches was measured at Martinsburg.
Winter Weather, Morgan
- When
- March 16, 6:00 PM EST to March 17, 2:00 PM EST
- Where
- Morgan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -78.258 (the zone’s center; the record gives no point)
Snow accumulation of two or more inches was measured at surrounding locations.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, March 16, 20141 death · 1 event
- High Surf in California, March 16, 20141 death · 1 event
- Heavy Snow in Delaware, March 16 to 17, 201415 injured · 4 events
- Flash Flood and Hail in Alabama, March 16, 2014$285,000 · 78 kt wind · 12 events
- Flooding and Lightning Strike in Florida, March 16 to 22, 2014$209,000 · 3 events
- Damaging Winds and Lightning Strike in Georgia, March 16, 2014$70,000 · 55 kt wind · 9 events
- Heavy Snow in West Virginia, March 16 to 17, 201425 events
- Winter Storm in Virginia, March 16 to 17, 201425 events
- Winter Storm and Winter Weather in Arkansas, March 16, 20141 injured · 9 events
- Winter Storm and Winter Weather in Maryland, March 16 to 17, 201415 events
- Heavy Snow and Winter Weather in New Jersey, March 16 to 17, 201415 events
- Winter Storm and Winter Weather in Virginia, March 16 to 17, 201414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505869, 505870, 505867, 505868, 505871, 505873, 505875, 505866, 505872, 505874.